Alert archive / Michigan / Tornado Warnings in 2021
Tornado Warning 6, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Jul 24, 2021, 4:26 PM EDT for Huron County, Michigan. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2021, 4:26 PM EDT (20:26 UTC)
- Expired
- Jul 24, 2021, 5:03 PM EDT
- In force
- 37 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Huron County, MI
The radar
The Detroit radar (KDTX), 152 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:34 PM EDT | TORNADO | 1 Sse Port Austin, MI | SEVERAL REPORTS AND SOCIAL MEDIA PHOTO OF TORNADO ON GROUND NEAR PORT AUSTIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 3:16 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 597 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
639
WFUS53 KDTX 242026
TORDTX
MIC063-242115-
/O.NEW.KDTX.TO.W.0006.210724T2026Z-210724T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
426 PM EDT Sat Jul 24 2021
The National Weather Service in Detroit/Pontiac has issued a
* Tornado Warning for...
Northeastern Huron County in southeastern Michigan...
* Until 515 PM EDT.
* At 426 PM EDT, a confirmed waterspout was located just offshore
over Port Austin, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Weather spotters confirmed waterspout moving onshore.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornado will be near...
Port Hope around 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4407 8286 4400 8270 4388 8262 4395 8316
4402 8312 4403 8310 4407 8305
TIME...MOT...LOC 2026Z 276DEG 38KT 4405 8295
TORNADO...OBSERVED
HAIL...<.75IN
$$
KDK4 follow-up statements
803
WWUS53 KDTX 242036 RRA
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
436 PM EDT Sat Jul 24 2021
MIC063-242115-
/O.CON.KDTX.TO.W.0006.000000T0000Z-210724T2115Z/
Huron MI-
436 PM EDT Sat Jul 24 2021
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
NORTHEASTERN HURON COUNTY...
At 435 PM EDT, a confirmed tornado was located near Port Austin,
moving east at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Port Hope around 450 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Grindstone City and Huron City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4400 8270 4388 8262 4397 8299 4402 8300
4407 8298 4407 8286
TIME...MOT...LOC 2035Z 285DEG 34KT 4401 8290
TORNADO...OBSERVED
HAIL...<.75IN
$$
RBP434
WWUS53 KDTX 242045 RRA
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
445 PM EDT Sat Jul 24 2021
MIC063-242115-
/O.CON.KDTX.TO.W.0006.000000T0000Z-210724T2115Z/
Huron MI-
445 PM EDT Sat Jul 24 2021
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
NORTHEASTERN HURON COUNTY...
At 445 PM EDT, a confirmed tornado was located near Port Hope, moving
east at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Port Hope, Huron City and Grindstone City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4400 8270 4388 8262 4388 8263 4397 8290
4406 8290 4407 8286
TIME...MOT...LOC 2045Z 278DEG 35KT 4400 8278
TORNADO...OBSERVED
HAIL...<.75IN
$$
RBP373
WWUS53 KDTX 242054
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
454 PM EDT Sat Jul 24 2021
MIC063-242115-
/O.CON.KDTX.TO.W.0006.000000T0000Z-210724T2115Z/
Huron MI-
454 PM EDT Sat Jul 24 2021
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
NORTHEASTERN HURON COUNTY...
At 454 PM EDT, a confirmed tornado was located near Port Hope, moving
east at 45 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Port Hope and Huron City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4400 8270 4388 8262 4396 8287 4405 8287
4407 8286
TIME...MOT...LOC 2054Z 292DEG 38KT 4401 8279
TORNADO...OBSERVED
HAIL...<.75IN
$$
RBP288
WWUS53 KDTX 242103
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
503 PM EDT Sat Jul 24 2021
MIC063-242111-
/O.CAN.KDTX.TO.W.0006.000000T0000Z-210724T2115Z/
Huron MI-
503 PM EDT Sat Jul 24 2021
...THE TORNADO WARNING FOR NORTHEASTERN HURON COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with a severe thunderstorm near Caseville.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Michigan.
Remember, a Severe Thunderstorm Warning still remains in effect for
northern Huron County until 515 pm EDT.
LAT...LON 4400 8270 4388 8262 4396 8287 4405 8287
4407 8286
TIME...MOT...LOC 2100Z 276DEG 38KT 4400 8267
$$
RBPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jul 24, 3:42 PM EDT, 44 minutes earlier.
Area forecast discussion, Jul 24, 3:42 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 342 PM EDT Sat Jul 24 2021 .DISCUSSION... Scattered to numerous showers and thunderstorms, some strong to severe, are expected in the near term this afternoon and evening with convection already strengthening across Mid Michigan. A midlevel shortwave is tracking across central Lower Michigan at press time with the surface cold front to follow this evening. Despite weaker midlevel lapse rates - less than 6.5 C/km observed in the special 18z DTX sounding - still plenty of instability in place with surface dew points in the lower to mid 70s. The sounding depicted 1600 J/kg of MLCAPE, sufficient for strong updrafts. Low- level convergence maximizes over the next few hours while bulk shear peaks around 35 to 40 kt and allows storm organization into a broken line or several bands that track southeast across the CWA. Meanwhile, the 18z sounding recorded a PWAT of 1.75 inches with higher values nearing 2 inches analyzed to the north. This ensures heavy rainfall rates with most showers/storms today. Damaging wind gusts and torrential downpours possibly leading to localized flooding will be the main threats today. Large hail is the secondary threat and a tornado cannot be ruled out, especially across the Thumb/Saginaw Bay where modeled low-level hodographs suggest maximized SRH near the surface warm front and lakeshore. The main threat window for the Tri-Cities and Thumb will be from now until around 8pm, then the main threat shifts south to areas along and south of I-69 from about 6pm to midnight. The front then ushers out the bulk of the convection to the south and east late tonight. Severe Thunderstorm Watch 390 is in effect until 10pm for most of the CWA excluding the Metro Detroit area. Depending on trends later this evening, expansion/extension into the remaining counties/marine zones may be necessary. Slightly less humid air moves in late tonight behind the front with mid and upper clouds scouring out. With tonight's rainfall and a degree of higher low-level moisture, low stratus or fog may develop early Sunday. Dry but hot weather then prevails through the daytime with highs nearing 90 degrees under mostly sunny skies. Lower dew points filter in through the day which help keep afternoon heat index values within a few degrees of the actual temp. Deep layer northwesterly flow persists over the region heading into the early work week as a strong ridge builds over the Rockies and southern Plains. Monday looks to remain dry with quasi-zonal flow overhead and broad high pressure edging in from the Ohio Valley. Another hot day with highs in the upper 80s to around 90. Energetic flow then sinks a bit south on Tuesday as a shortwave tracks into the Great Lakes. This will provide the next opportunity for showers and storms, especially during the afternoon and evening. The system drags a slightly cooler air mass in for Wednesday before a midlevel ridge quickly builds in and brings back higher temps. Another wave on Thursday then brings the next chance for area-wide precip. No significant change in the overall pattern is noted in the mid-range guidance as the western CONUS ridge dominates through next week. && .MARINE... Several mechanisms of forcing including the ongoing passage of a warm front and the eventual passage of a cold front will bring widely scattered to numerous showers and thunderstorms to the Great Lakes through late tonight. Forcing ahead of the cold front will likely bring a broken line of showers and thunderstorms across all marine zones, specifically across the Saginaw Bay and Central/Southern Lake Huron between 4-8PM, and Lake St Clair to Lake Erie between 7 PM to Midnight. Scattered strong to severe storms will be possible with all thunderstorm activity today given the sufficient instability in place, with winds to or in excess of 34 knots, hail to an inch, and even an isolated waterspout, all in play. Otherwise, prior to the arrival of thunderstorm activity, southerly sustained winds to or just above 20 knots are expected. Passage of the front late tonight and overnight will veer wind direction from southerly to to westerly, with the last of the activity exiting the southern Great Lakes region around Midnight. A weak pressure gradient will fill in behind the cold front, bringing light winds through at least the midweek period. && .HYDROLOGY... Scattered to numerous showers and storms, some strong to severe, move southeast across the region this afternoon and evening. A humid air mass in place means any shower/storm may be capable of producing heavy rainfall. Isolated storms may produce rainfall rates of a half inch to 1 inch per hour. Basin-average rainfall totals of a quarter to half inch are forecast for most of SE Michigan through tonight but areas that see multiple rounds of storms may see totals in excess of 1 inch. The potential for this to occur is highest in the Thumb region including the Port Huron vicinity. This may lead to localized flooding of low-lying and flood prone areas. The bulk of showers and thunderstorms will move out late tonight with Sunday remaining dry. && .PREV DISCUSSION... Issued at 121 PM EDT Sat Jul 24 2021 AVIATION... The warm front has cleared the terminal corridor late this morning with lingering areas of haze mixing out as daytime heating begins in earnest. Some hi-res guidance tries to develop isolated showers mid- afternoon in the warm sector however will keep mention out of TAFs due to limited areal coverage and generally lower confidence in these showers initiating. Better chances for precip still expected late afternoon through the evening as a cold front sweeps in from the upper Great Lakes. A line of scattered to numerous thunderstorms develop ahead of the front tracking from NW to SE giving the northern TAF sites an earlier timing window (~22-02Z). Best window for the southern terminals will be ~00-04Z. Strong to severe storms will be possible in the line. Torrential rainfall is likely so any storm will be able to quickly drop vsbys in IFR territory. Rain chances end by midnight. For DTW... VFR conditions take hold this afternoon before a line of storms advance into the area between 01-03Z. Some of these storms will have the potential to be strong to severe with heavy rainfall likely dropping vsbys down into IFR. DTW THRESHOLD PROBABILITIES... * High for ceilings 5000 ft or less through tonight. * Moderate for thunderstorms late evening/early tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...TF MARINE.......AM HYDROLOGY....TF AVIATION.....KDK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jul 24, 4:01 PM EDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 401 PM EDT Sat Jul 24 2021 MIZ047>049-053>055-060>062-068-252015- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- Livingston- 401 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Severe Thunderstorm Watch 390 is in effect until 10pm. Scattered strong to severe storms are expected this afternoon and evening. Any isolated to scattered cells early in the convective evolution will transition primarily to scattered to broken line segments. Storm motion will be from northwest to southeast at around 30 mph. Damaging wind gusts, torrential downpours, and isolated large hail are the primary threats. Low potential exists for an isolated tornado or two as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation has been requested this afternoon and evening. MIZ063-069-070-075-076-082-083-252015- St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 401 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Scattered strong to severe storms are possible late this afternoon and evening, mainly between 6pm and midnight. Any isolated to scattered cells early in the convective evolution will transition primarily to scattered to broken line segments. Storm motion will be from northwest to southeast at around 30 mph. Damaging wind gusts, torrential downpours, and isolated large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation may be needed late this afternoon and evening. LHZ363-421-422-441>443-462>464-252015- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 401 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for portions of Lake Huron. .DAY ONE...This Afternoon and Tonight Severe Thunderstorm Watch 390 is in effect until 10pm. Scattered strong to severe storms are expected this afternoon and evening. Any isolated to scattered cells early in the convective evolution will transition primarily to scattered to broken line segments. Storm motion will be from northwest to southeast at around 25 kt. Wind gusts over 50 kt, torrential downpours, and isolated large hail are the primary threats. Low potential exists for an isolated waterspout or two as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation has been requested this afternoon and evening. LCZ460-LEZ444-252015- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- 401 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for portions of Lake Erie and Lake St Clair. .DAY ONE...This Afternoon and Tonight Scattered strong to severe storms are possible late this afternoon and evening, mainly between 6pm and midnight. Any isolated to scattered cells early in the convective evolution will transition primarily to scattered to broken line segments. Storm motion will be from northwest to southeast at around 25 kt. Wind gusts over 50 kt, torrential downpours, and isolated large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation may be needed late this afternoon and evening. LHZ361-362-252015- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- 401 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for portions of Lake Huron. .DAY ONE...This Afternoon and Tonight Scattered strong to severe storms are possible mainly before 8pm. Any isolated to scattered cells early in the convective evolution will transition primarily to scattered to broken line segments. Storm motion will be from northwest to southeast at around 25 kt. Wind gusts over 50 kt, torrential downpours, and isolated large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation may be needed late this afternoon. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:25 PM EDT | Special Marine Warning | DTX | 95 min | |
| Jul 24, 3:38 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland | 67 min |
| Jul 24, 3:51 PM EDT | Special Marine Warning | DTX | 114 min | |
| Jul 24, 4:03 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland, Saginaw | 57 min |
| Jul 24, 4:05 PM EDT | Special Marine Warning | DTX | 55 min | |
| Jul 24, 4:08 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 67 min |
| Jul 24, 4:37 PM EDT | Severe Thunderstorm Warning | DTX | Huron, Sanilac, Tuscola | 53 min |
| Jul 24, 4:46 PM EDT | Tornado Warning | DTX | Saginaw | 44 min |
| Jul 24, 4:57 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Genesee, Saginaw, Shiawassee | 63 min |
| Jul 24, 5:11 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer, Tuscola | 64 min |
| Jul 24, 5:23 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 36 min |
| Jul 24, 5:49 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 37 min |
| Jul 24, 6:06 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 54 min |
| Jul 24, 6:07 PM EDT | Special Marine Warning | DTX | 68 min | |
| Jul 24, 6:11 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 64 min |
| Jul 24, 6:21 PM EDT | Tornado Warning | DTX | Genesee | 22 min |
| Jul 24, 6:43 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 62 min |
| Jul 24, 7:07 PM EDT | Special Weather Statement | DTX | Livingston, Macomb, Oakland, Shiawassee | 53 min |
| Jul 24, 7:19 PM EDT | Areal Flood Advisory | DTX | Genesee, Lapeer, Oakland, Shiawassee | 3 hr |
| Jul 24, 7:40 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Oakland | 80 min |
| Jul 24, 7:52 PM EDT | Tornado Warning | DTX | Macomb | 22 min |
| Jul 24, 7:56 PM EDT | Tornado Warning | DTX | Oakland | 26 min |
Nearby
Tornado Warnings in Michigan, 2021Every tornado warning in 2021Tornadoes in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.